Jul 30, 2001
After an unfortunate episode of infidelity my husband was diagnosed HIV+ early this year. Since March he has been taking Combivir as prescribed by his infectious disease doctor (who is a university based MD participating as a study coordinator in two different drug trials for HIV). As someone who works in healthcare I have been reading about current trends in treatment of HIV & have been questioning the use of only these two drugs. I am worried that my husband may develop resistence or be predisposed to other side effects. His doctor feels that as long as these two meds are working he doesn't need any more (we are awaiting his most recent viral load test & CD4 count). Please give me your opinion on the use of only Combivir in a compliant patient.
| Response from Dr. Young
Thank you for your questions.
I am surprised by the treatment regimen that your husband's physician has chosen. Combivir (ZDV/3TC) is a very potent, convenient combination of drugs; as you point out, it is a rare situation in the developed world where two drug therapy is used. Most clinical experts would advocate three- or even four-drug therapy for treatment naive persons with HIV infection. This statement is based on a number of clinical studies that have shown inferiority of dual nucleoside combinations in comparison to triple-drug combinations of dual nucleosides with protease inhibitors. Such treatment inferiority has the significant long-term complication of the emergence of premature or avoidable drug resistance. Potent combinations might include Combivir as part of the regimen, usually combined with a NNRTI or protease inhibitor, but this and other dual nucleoside combinations are considered suboptimal.
It is important to understand what your husband's viral load and CD4 count are, under conditions of very low viral loads, some might consider the use of dual nucleosides, but this is generally discouraged. I would strongly advise close clinical and laboratory monitoring of your husbands CD4 count and viral load, ask lots of questions of your health care providers. Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Spots After Performing Oral Sex Worried I Have HIV
- Vaginal Discharge After Giving Oral Sex What Are The Chances Of HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- Does Doxycycline Treat Both Chlamydia And Gonorrhea?
- How Long Does It Take To Get Std Results Back?
- What Does A Lot Of Clear Vaginal Discharge Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.